Rave Radio: Offline (0/0)
Email: Password:
News (Media Awareness Project) - CN BC: Ecstasy Threat Real Say Nelson Police
Title:CN BC: Ecstasy Threat Real Say Nelson Police
Published On:2012-01-27
Source:Nelson Star (CN BC)
Fetched On:2012-01-30 06:02:14
ECSTASY THREAT REAL SAY NELSON POLICE

A new form of ecstasy sweeping across British Columbia and Alberta has
users in critical condition and has even caused death in some cases.
While there haven't been any victims reported yet locally, police say
it's a possibility.

"Although we haven't been directly affected by overdoses or death here
in Nelson, we certainly do have ecstasy here," said Sgt. Paul Burkart
of the Nelson Police Department.

"If that ecstasy is coming from the same suppliers as down in the
coast, then we certainly could be negatively affected here."

The form of ecstasy related to multiple deaths in Western Canada
contains PMMA (para-methoxymethamphetamine) or PMA
(para-methoxyamphetamine). In a recent release by Nelson's ANKORS, it
is said that PMMA or PMA tends to come into circulation when there is
a prohibition of the ingredients used to make MDMA, or ecstasy-like substances.

"Ecstasy has always been infamous for not being made of the product
it's alleged to be, which is MDMA," said Burkart, adding that the
percentage of tablets being sold as ecstasy that actually contain
ecstasy is less than 20 per cent.

"Because it's a drug that can contain any number of ingredients -
anything from MDMA to meth to cocaine to ketamine, and it can also
show up as a combination of those drugs - It's an unknown for every
user," said Burkart.

According to ANKORS, in the cases of those who died from PMMA or PMA,
the victims have had an unpredictable reaction that resulted in
extreme serotonin syndrome and hypothermia.

A user who notices overheating, sweating, dry hot skin, dizziness,
vomiting or nausea is urged to get medical attention immediately.

"We're encouraging several things, first of all, obviously not to use
the drug," said Burkart.

"One of the things we really want to stress in the harm reduction part
of it is that one of the patterns we've noticed in the use and in
these deaths is the people around the user that is being affected are
not contacting medical help as quickly as they should be."

After waiting even 30 to 40 minutes, the high body temperatures caused
by the reaction to the drug can result in permanent brain damage and death.

"The message we would like to get out there is that in these cases
when the ambulance is called - and in most drug cases - the police are
going to show up, but in that particular case we are not interested in
pursuing charges against the user that's in trouble. At that
particular time we are concerned about the person's health," said Burkart.

"In two of the deaths they found that the people with the victim
didn't react quickly enough and found that if they had reacted
quicker, that those two people would probably still be alive.

"We're encouraging non-users to watch out for users and to make sure
they get medical attention as soon as possible if they notice a
reaction of some sort."

Burkart said drug producers commonly manipulate the drugs that are
being sold to make it cheaper or change the effects of the drug.

"There's all sorts of reasons why they would add ingredients," he said.

"The trouble with that of course is that you just don't know how your
body is going to react to a particular pill because you just don't
know what's in it."
Member Comments
No member comments available...